Q: 64 year old male with CHF presented to ER with c/o dizziness. Patient on w/u found to have digoxin toxicity. After due consideration, cardiology service opted not to administer digoxin-specific antibody (Fab) and is admitted to ICU for observation with arrangments of temporary pacemaker at bedside, if needed. While reviewing labs drawn in ER, you found Potassium level of 6.2 mEq/L. Patient since arrival in ER and ICU remained in normal sinus rhythm. Your next step?
A) Give calcium
B) Give dextrose and insulin
C) Try to convince cardiology service to administer digoxin-specific antibody (Fab)
D) Continue observation
E) Start hemo-dialysis
Evidence is old but still clinically very relevant. Although hyperkalemia in acute "Dig. Toxicity" corresponds with the risk of death, hyperkalemia itself does not cause death. Once digoxin toxicity resolved/treated, potassium gets back into cells. Actually aggressive treatment of hyperkalemia in dig. toxicity should be avoided as later it may incur life-threatening hypokalemia. In short, hyopkalemia in digoxin toxicity should be treated but extreme caution should be taken in treating hyperkalemia.
Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol 1973; 6:153.